Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 96, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 2:57 PM CST for Calhoun County, Talladega County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 2:57 PM CST (20:57 UTC)
- Expired
- Mar 19, 2003, 3:45 PM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 1:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 779 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS54 KBMX 192057 SVRBHM ALC015-121-192145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN EAST CENTRAL ALABAMA TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 345 PM CST * AT 255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF WEAVER TO 8 MILES WEST OF TALLADEGA...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BLUE MOUNTAIN...BYNUM...FORT MCCLELLAN...HOBSON CITY...JACKSONVILLE... LINCOLN...SAKS...WALDO AND WEST END-COBB TOWN. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3388 8568 3337 8602 3330 8634 3386 8597 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:51 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 19, 1:51 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 151 PM CST WED MAR 19 2003 THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE. WATER VAPOR TELLS THE STORY. DRY PUNCH NOSING MORE NORTHWARD TOWARDS THE GREAT LAKES. VERY EVIDENT DRY-LINE CUTTING FROM NORTH TO SOUTH THROUGH ALABAMA. EVERYTHING IS FIRING ALONG THIS LINE... AND WILL CONTINUE TOO THIS LINE IS EXPECTED TO MAKE A VERY SLOW PROGRESSION EASTWARD...AND THEN STALL. THE BAD NEWS IS THIS LINE WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING. NO REASON TO GO AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING. BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE. BHM BB 057/079 053/072 046/068 2220 MGM BB 062/082 055/076 049/072 4440 .BHM...NONE. JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 2 hours 12 minutes before
ALZ011>015-017>050-192100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL BE MAINLY CONFINED TO EAST ALABAMA. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS... AS A WEAK COLD FRONT APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 50 min |
| Mar 18, 11:25 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Mar 19, 9:06 AM CST | Tornado Warning | BMX | Blount | 24 min |
| Mar 19, 11:24 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 51 min |
| Mar 19, 12:42 PM CST | Tornado Warning | BMX | Etowah | 48 min |
| Mar 19, 1:26 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Mar 19, 1:58 PM CST | Tornado Warning | BMX | Cherokee | 47 min |
| Mar 19, 2:29 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 31 min |
| Mar 19, 2:38 PM CST | Tornado Warning | BMX | Cherokee | 22 min |
| Mar 19, 3:01 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 19, 3:09 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Mar 19, 3:17 PM CST | Tornado Warning | BMX | Tallapoosa | 28 min |
| Mar 19, 3:32 PM CST | Tornado Warning | BMX | Calhoun | 43 min |
| Mar 19, 3:38 PM CST | Tornado Warning | BMX | Cherokee | 37 min |
| Mar 19, 3:40 PM CST | Tornado Warning | BMX | Tallapoosa | 35 min |
| Mar 19, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Mar 19, 3:49 PM CST | Tornado Warning | BMX | Cleburne | 41 min |
| Mar 19, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 47 min |
| Mar 19, 3:58 PM CST | Tornado Warning | BMX | Chambers | 62 min |
| Mar 19, 4:09 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 51 min |
| Mar 19, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
| Mar 19, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 30 min |
| Mar 19, 4:40 PM CST | Tornado Warning | BMX | Randolph | 50 min |
| Mar 19, 4:55 PM CST | Tornado Warning | BMX | Russell | 35 min |
| Mar 19, 4:58 PM CST | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Mar 19, 5:26 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 49 min |
| Mar 19, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.